Alert archive / Wyoming / Tornado Warnings in 2018
Tornado Warning 10, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jun 21, 2018, 3:41 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2018, 3:41 PM MDT (21:41 UTC)
- Expired
- Jun 21, 2018, 4:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hot Springs County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 99 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WFUS55 KRIW 212141
TORRIW
WYC017-043-212215-
/O.NEW.KRIW.TO.W.0010.180621T2141Z-180621T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
341 PM MDT THU JUN 21 2018
The National Weather Service in Riverton has issued a
* Tornado Warning for...
North central Hot Springs County in central Wyoming...
Northwestern Washakie County in central Wyoming...
* Until 415 PM MDT.
* At 340 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Legend Rock State Petroglyph Site,
or 23 miles southeast of Meeteetse, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Hot Springs and northwestern Washakie Counties,
including the following locations...Badlands Overlook and Grass
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4387 10865 4401 10871 4415 10811 4387 10808
TIME...MOT...LOC 2140Z 252DEG 39KT 4392 10852
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CNJ3 follow-up statements
151
WWUS55 KRIW 212150
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
350 PM MDT THU JUN 21 2018
WYC017-043-212215-
/O.CON.KRIW.TO.W.0010.000000T0000Z-180621T2215Z/
Hot Springs-Washakie-
350 PM MDT THU JUN 21 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR NORTH
CENTRAL HOT SPRINGS AND NORTHWESTERN WASHAKIE COUNTIES...
At 348 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of Legend Rock State Petroglyph Site,
or 24 miles southeast of Meeteetse, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Badlands Overlook.
The storm is generally south of State Highway 431, but is expected
to cross the highway in Washakie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4390 10861 4401 10861 4415 10811 4387 10808
TIME...MOT...LOC 2148Z 247DEG 25KT 4394 10849
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
CNJ638
WWUS55 KRIW 212203
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
403 PM MDT THU JUN 21 2018
WYC017-212212-
/O.CAN.KRIW.TO.W.0010.000000T0000Z-180621T2215Z/
Hot Springs-
403 PM MDT THU JUN 21 2018
...THE TORNADO WARNING FOR NORTH CENTRAL HOT SPRINGS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved into
Washakie County. Therefore, the warning has been cancelled.
LAT...LON 4415 10811 4398 10815 4394 10842 4396 10843
4399 10843 4399 10845 4404 10848
TIME...MOT...LOC 2202Z 237DEG 27KT 4401 10836
$$
WYC043-212215-
/O.CON.KRIW.TO.W.0010.000000T0000Z-180621T2215Z/
Washakie-
403 PM MDT THU JUN 21 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
NORTHWESTERN WASHAKIE COUNTY...
At 402 PM MDT, a severe thunderstorm capable of producing a tornado
was located 14 miles northwest of Winchester, or 19 miles west of
Worland, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Washakie County. This storm is showing signs of losing
strength over northwest Washakie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4415 10811 4398 10815 4394 10842 4396 10843
4399 10843 4399 10845 4404 10848
TIME...MOT...LOC 2202Z 237DEG 27KT 4401 10836
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CNJ581
WWUS55 KRIW 212209
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
409 PM MDT THU JUN 21 2018
WYC043-212218-
/O.EXP.KRIW.TO.W.0010.000000T0000Z-180621T2215Z/
Washakie-
409 PM MDT THU JUN 21 2018
...THE TORNADO WARNING FOR NORTHWESTERN WASHAKIE COUNTY WILL EXPIRE
AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4415 10811 4398 10815 4394 10842 4396 10843
4399 10843 4399 10845 4404 10848
TIME...MOT...LOC 2208Z 252DEG 39KT 4403 10827
$$
CNJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:21 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 21, 2:21 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Riverton WY 221 PM MDT Thu Jun 21 2018 .SHORT TERM...(This evening through Sunday) Issued at 202 PM MDT Thu Jun 21 2018 Potent shortwave trough moving from northern ID and western MT into southern MT and northern WY this afternoon. Thunderstorms have already kicked off by 130pm, and are expected to continue across the northern 2/3 of the forecast area into the evening hours. Likely that some of the storms will be strong with very gusty outflow wind, small to moderate hail, and brief heavy rain. Dry windy west flow will move in behind the storms/wave across southern WY. Wrap-around moisture in northwest flow will keep showers going overnight across northwest WY. As the low moves into SE MT Friday, showers with isolated thunderstorms should cover the area east of the divide with some possible moderate to heavy rain in northeast upslope areas. Brief ridging early Saturday before another shortwave trough moves through about the same area on Saturday. More widespread showers and thunderstorms are expected Saturday afternoon and evening. The NAM is showing the 500mb low moving right over western WY Saturday evening, so possibility for heavy rain likely. As the low moves into SE WY on Sunday, precipitation will decrease across western WY, but cool air will remain. .LONG TERM...(Sunday night through Thursday) Issued at 202 PM MDT Thu Jun 21 2018 On Sunday evening, the GFS is still tracking the closed low east across Southern Wyoming, more like the Canadian. The Euro and the SREF still track the low east, farther north, across central Wyoming. So will keep the idea of the bulk of the precip over areas east of the divide. The precip intensity will be dissipating by then along with shrinking areal coverage as the area of strong QG forcing shifts off to the east. There will still likely be pockets of heavier rainfall from thunderstorms in the vcnty of Casper near the track of the slow moving asct h7 circulation. In fact, the GFS indicates a six hour window of 2 inches of rainfall in Natrona County ending 12Z Monday, but this amount will likely occur, if it does, Sunday evening. Monday is shaping up to be drier and precip free underneath the northerly confluent flow on the backside of the exiting trough. Temperatures will be warmer by 10 to 15 degrees as a flat ridge builds east into the area. Then on Tuesday, high temperatures will level off in the far west but will climb another ten degrees or so east of the divide. Dry weather will continue. On Wednesday, a weak shortwave will track east across the Northern Rockies and send a weak dry front across Northern Wyoming. All this front will do is veer the winds around to the northeast with an isolated shower or thunderstorm possible in the far north. Thursday will feature high temperatures a few degrees cooler behind this front. Then the GFS brings the next well defined shortwave east across the Western United States and then close to Western Wyoming by Friday, thus keeping us in this active progressive weather pattern. The Euro keeps this shortwave well west of Wyoming by Friday. This next weather feature will increase the chances of late day convection Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 202 PM MDT Thu Jun 21 2018 A quick round of isolated showers and thunderstorms are expected mainly north of a KJAC-KRIW-KCPR line between 20Z this afternoon through and 02Z Friday. The most confidence is across the far northwest and north-central areas. The convection is expected to rapidly shift away during the early evening. Then after 09Z, some light shower activity could push into far northwest Wyoming. These showers will transition to scattered thunderstorms in the west after 18Z Friday before moving east across the rest of the northern half of Wyoming. .FIRE WEATHER... Issued AT 202 PM MDT Thu Jun 21 2018 Scattered showers and thunderstorms this afternoon and evening across the northern 2/3 of the area due to a low pressure system moving through southern MT and northern WY. Some of the storms could be strong with very gusty outflow wind, moderate size hail, and brief heavy rain. The southern part of the state will see breezy to windy drier west wind. Wrap-around moisture will continue showers into NW WY overnight, then across northern WY Friday morning. The northwest cooler wetter flow will bring showers east of the divide Friday afternoon. Some clearing Friday night and Saturday morning. Another low pressure system on Saturday will bring showers and thunderstorms back Saturday into Sunday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Lipson AVIATION...Lipson FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 21, 2:14 AM MDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 214 AM MDT Thu Jun 21 2018 WYZ001>020-022>030-221100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 214 AM MDT Thu Jun 21 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms in the mountains and over northern and eastern portions this afternoon into the evening. Some storms could be strong to severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday and Saturday...An increasing chance of showers and thunderstorms, especially northern and central areas. Saturday Night through Sunday night...Scattered to numerous showers and thunderstorms with potential areas of heavy rain along and east of the continental divide. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts past 45 mph and any flooding. Thank you.
In the hours before
Special weather statement, Jun 21, 3:22 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Riverton WY 322 PM MDT Thu Jun 21 2018 WYZ001-220000- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 322 PM MDT Thu Jun 21 2018 ...Strong Thunderstorms Late this Afternoon Across Yellowstone... Strong thunderstorms will move into and develop across Yellowstone National Park between 315 and 600 PM this afternoon. Storms are generally moving west to east and could have small hail, gusty winds to around 45 mph, heavy rains, and dangerous lightning associated with them. Please seek shelter in a sturdy building as these storms near your area. When thunder roars go indoors!
Special weather statement, Jun 21, 3:25 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Riverton WY 325 PM MDT THU JUN 21 2018 WYZ002-005-007-016-017-212215- Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River Basin-Southwest Big Horn Basin-Absaroka Mountains- 325 PM MDT THU JUN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles northeast of Burris to near Diversion Dam Rest Area. Movement was northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Anchor Dam around 355 PM MDT. Hamilton Dome and Legend Rock State Petroglyph Site around 415 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4394 10856 4337 10822 4314 10901 4351 10923 TIME...MOT...LOC 2124Z 234DEG 34KT 4349 10911 4325 10897 Lipson
Local storm report, Jun 21, 3:35 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FUNNEL CLOUD W WORLAND 44.01N 107.96W
06/21/2018 WASHAKIE WY LAW ENFORCEMENT
NOT POSITIVE HOW MANY MILES WEST OF WORLAND FUNNEL WAS.
&&
BBOURQUESpecial weather statement, Jun 21, 3:36 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
336 PM MDT THU JUN 21 2018
WYZ005>007-212215-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
336 PM MDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 415 PM MDT...
At 334 PM MDT, the public reported a strong thunderstorm 10 miles
north of Legend Rock State Petroglyph Site, or 17 miles southeast of
Meeteetse, moving east at 40 mph. A funnel cloud was reported with
this storm around 330 PM MDT.
One-half inch diameter hail, wind gusts of 40 to 50 mph, and
dangerous lightning be possible with this storm.
This storm will remain over mainly rural areas of north central Hot
Springs and northwestern Washakie Counties, including the following
locations... Badlands Overlook and Grass Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4382 10806 4381 10884 4382 10882 4384 10882
4384 10886 4386 10885 4385 10888 4386 10891
4389 10887 4391 10888 4391 10890 4393 10886
4395 10889 4394 10890 4399 10892 4399 10879
4403 10879 4408 10856 4417 10824 4417 10811
TIME...MOT...LOC 2134Z 253DEG 34KT 4394 10868
CNJSpecial weather statement, Jun 21, 3:36 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Riverton WY 336 PM MDT THU JUN 21 2018 WYZ004>006-212215- North Big Horn Basin-Southeast Big Horn Basin-Southwest Big Horn Basin- 336 PM MDT THU JUN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...SOUTH CENTRAL BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 415 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Winchester, or 15 miles west of Worland, moving northeast at 40 mph. A funnel cloud in the vicinity of Gooseberry Road or Highway 431 west of Worland was observed with this particular storm. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Wyoming Boys School around 350 PM MDT. Worland Municipal Airport around 355 PM MDT. Worland around 400 PM MDT. Other locations impacted by this storm include Badlands Overlook and Washakie County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4381 10832 4399 10863 4432 10773 4399 10752 TIME...MOT...LOC 2134Z 239DEG 34KT 4396 10826 Lipson
Local storm report, Jun 21, 3:37 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 20 NW THERMOPOLIS 43.85N 108.50W
06/21/2018 HOT SPRINGS WY TRAINED SPOTTER
&&
NMYERSThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:52 PM MDT | Special Weather Statement | RIW | 38 min | |
| Jun 21, 2:12 PM MDT | Special Weather Statement | RIW | Sublette | 48 min |
| Jun 21, 2:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 44 min |
| Jun 21, 2:36 PM MDT | Special Weather Statement | RIW | Hot Springs | 39 min |
| Jun 21, 2:52 PM MDT | Special Weather Statement | RIW | 38 min | |
| Jun 21, 3:19 PM MDT | Special Weather Statement | RIW | Washakie | 41 min |
| Jun 21, 3:25 PM MDT | Special Weather Statement | RIW | Hot Springs | 50 min |
| Jun 21, 3:36 PM MDT | Special Weather Statement | RIW | Hot Springs | 39 min |
| Jun 21, 3:55 PM MDT | Special Weather Statement | RIW | Sublette | 50 min |
| Jun 21, 4:18 PM MDT | Special Weather Statement | RIW | Teton | 27 min |
| Jun 21, 4:31 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 29 min |
| Jun 21, 4:42 PM MDT | Special Weather Statement | RIW | Big Horn | 48 min |
| Jun 21, 5:01 PM MDT | Special Weather Statement | RIW | Washakie | 44 min |
| Jun 21, 5:29 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| Jun 21, 5:30 PM MDT | Special Weather Statement | RIW | Big Horn | 30 min |
| Jun 21, 5:32 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jun 21, 5:35 PM MDT | Special Weather Statement | RIW | Sublette | 25 min |
| Jun 21, 5:42 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jun 21, 5:48 PM MDT | Special Weather Statement | RIW | Fremont | 27 min |
| Jun 21, 5:57 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
Nearby
Tornado Warnings in Wyoming, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.